Alert archive / Kentucky / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Louisville, KY

October 19, 202210 counties in Indiana; 40 counties in Kentucky

NWS Louisville, KY issued this red flag warning at Oct 19, 2022, 3:09 PM EDT for 10 counties in Indiana; 40 counties in Kentucky. It took effect at Oct 20, 2022, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2022, 3:09 PM EDT (19:09 UTC)
In effect from
Oct 20, 2022, 11:00 AM EDT
Expired
Oct 20, 2022, 8:00 PM EDT
In force
9 hr
Issued by
NWS Louisville, KY
All 50 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Logan County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Ohio County, KY, Oldham County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 29 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS83 KLMK 191909
RFWLMK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Louisville KY
309 PM EDT Wed Oct 19 2022

...Red Flag Warning for Thursday...

The combination of a prolonged dry period, increasing
temperatures, dry relative humidities, and steady to occasionally
gusty SW winds will lead to elevated fire danger on Thursday
afternoon. 

INZ076>079-083-084-089>092-KYZ023>041-045>048-053>055-061>065-
070>077-081-200900-
/O.NEW.KLMK.FW.W.0004.221020T1500Z-221021T0000Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-Adair-Cumberland-
309 PM EDT Wed Oct 19 2022 /209 PM CDT Wed Oct 19 2022/

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITIES FOR SOUTHERN INDIANA AND CENTRAL
KENTUCKY...

The National Weather Service in Louisville has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM EDT Thursday. 

* AFFECTED AREA...Fire weather zones 076, 077, 078, 079, 083, 
  084, 089, 090, 091, and 092.Fire weather zones 023, 024, 025, 
  026, 027, 028, 029, 030, 031, 032, 033, 034, 035, 036, 037, 
  038, 039, 040, 041, 045, 046, 047, 048, 053, 054, 055, 061, 
  062, 063, 064, 065, 070, 071, 072, 073, 074, 075, 076, 077, 
  and 081. 

* WIND...From the southwest between 10 and 15 mph, with occasional
  gusts between 15 and 20 mph.

* HUMIDITY...Minimum relative humidities between 15 and 25 percent
  in the afternoon and early evening.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BJS
2 follow-up statements
396 
WWUS83 KLMK 200728
RFWLMK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Louisville KY
328 AM EDT Thu Oct 20 2022

INZ076>079-083-084-089>092-KYZ023>041-045>048-053>055-061>065-
070>077-081-210000-
/O.CON.KLMK.FW.W.0004.221020T1500Z-221021T0000Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-Adair-Cumberland-
328 AM EDT Thu Oct 20 2022 /228 AM CDT Thu Oct 20 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR
SOUTHERN INDIANA AND CENTRAL KENTUCKY...

* AFFECTED AREA...Southern Indiana and most of Central Kentucky.

* WIND...Southwest between 10 and 15 mph, with occasional gusts of
  20 to 25 mph. 

* HUMIDITY...Minimum relative humidities of 17 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JML
783 
WWUS83 KLMK 210008
RFWLMK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Louisville KY
808 PM EDT Thu Oct 20 2022


INZ076>079-083-084-089>092-KYZ023>041-045>048-053>055-061>065-
070>077-081-210115-
/O.EXP.KLMK.FW.W.0004.000000T0000Z-221021T0000Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-Adair-Cumberland-
808 PM EDT Thu Oct 20 2022 /708 PM CDT Thu Oct 20 2022/

...RED FLAG WARNING HAS EXPIRED...

Relative humidities are recovering as the sun sets, so the Red
Flag Warning has been allowed to expire. 

$$

KDW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this red flag warning went out at Oct 19, 1:45 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 19, 1:45 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
145 PM EDT Wed Oct 19 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1030 AM EDT Wed Oct 19 2022

Current satellite imagery shows clear skies throughout the forecast
area with surface observations showing temperatures slowly warming
into the 40s. Persistent cold air advection will limit highs today
around mid 50s, but still 5-10 degrees warmer than yesterday highs.
Moreover, expect gusty westerly winds between 15-20 mph in the
afternoon with min RH ranging from 20 to 30 % area-wide, so fire
concerns are not out of the table being temps the only restriction
for a greater level of fire potential.

&&

.Short Term...(This evening through Thursday)
Issued at 310 AM EDT Wed Oct 19 2022

Early this morning, surface analysis reveals area of low pressure
located to our northeast across southeast Ontario while to our west
an expansive Canadian high is building southeast through the Plains
region, resulting in slowly rising heights over the region. In
between these two systems, a tight pressure gradient has resulted in
winds staying up a bit overnight out of the west, with speeds near
10 mph. Combined with gradually clearing cloud cover over portions
of southern IN and central KY associated with the surface low,
temperatures have been slow to fall off so far. Current temps are in
the mid 30s to lower 40s across much of the area, with the warmest
temperatures being found from SE IN to the Bluegrass Region where
cloud cover persists. As remaining clouds clear out though, should
see temps in this area drop off quicker.

Broad upper trough will remain entrenched across the eastern CONUS
through the short term period, with the stacked low currently
centered over the southeastern tip of Ontario expected to gradually
lift northward. Mostly clear skies will prevail for today into
tonight, with temperatures to warm a few more degrees this afternoon
as compared to Tuesday. Highs will top out in the mid 50s with
perhaps a few locations reaching into the upper 50s. Winds will
remain on the breezy side through the day with sustained speeds
around 10 mph and gusts to 20 mph possible. As minimum relative
humidities drop into the 20-30 percent range this afternoon, fire
weather may become a concern but at this time it looks like the
strongest winds will be displaced from the driest air.

Wednesday night will then likely be the coldest night of the period
with low temperatures dipping into the upper 20s to lower 30s under
optimal radiational cooling. Will hold off on issuing any new Freeze
products however as we wait to see if the growing season will be
ended for any areas after this morning.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 305 AM EDT Wed Oct 19 2022

Expect a transition from below normal temps to well above normal by
Saturday, as a wholesale pattern shift takes place. Rain chances
will return late Monday and continue through the middle of next
week.

Eastern CONUS upper trof starts to give way to shortwave ridging on
Thursday, but we'll have another very chilly start and a cool day as
the thermal trof is slow to lift out. Friday is a transitional day
with temps recovering to just above climo under quasi-zonal upper
flow.

Return flow sets up in earnest Saturday into Sunday as an upper trof
digs into the Rockies and amplifies the ridging downstream. Max
temps each day will push 80. Should be similarly warm on Monday,
which could approach record highs in the lower 80s at SDF and LEX.

Deep low does occlude over the Upper Midwest on Monday, and a warm
conveyor belt will feed moisture NE from Texas into the Mid-
Mississippi/Lower Ohio Valley by Monday night. Will introduce a 20%
chance for showers west of I-65 on Monday afternoon, but that may be
generous. Better rain chances Monday night and Tuesday as a sfc cold
front approaches, with temps continuing to run above normal. Finer
details remain uncertain as there is still model disagreement, so
will keep POPs below 50% and thunderstorm probabilities too low to
mention yet.

&&

.Aviation...(18Z TAF Issuance)
Issued at 145 PM EDT Wed Oct 19 2022

Impacts/Confidence:
-High confidence on gusty westerly(southwesterly) winds
today(tomorrow)

Discussion...High pressure over the Mid Mississippi Valley will move
eastward towards the Tennessee Valley and keep the dry weather and
VFR conditions at all terminals during this cycle. The only
impactful element will be gusty winds (15-20 kts) today and tomorrow
afternoon, which could promote mechanical mixing. Some uneventful
mid-level clouds will come in from the west tonight into tomorrow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...ALL
Short Term...JML
Long Term...RAS
Aviation...ALL
Hazardous weather outlook, Oct 19, 10:35 AM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1035 AM EDT Wed Oct 19 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201445-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1035 AM EDT Wed Oct 19 2022 /935 AM CDT Wed Oct 19 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Clearing skies and calm winds will allow temperatures to fall below
freezing for much of southern Indiana and central Kentucky tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

JML/RAS/ALL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 3:11 PM EDTFreeze WarningLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more19 hr

Nearby

Red Flag Warnings in Kentucky, 2022Red Flag Warnings in Indiana, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.